Treatment of colchicine intoxication, including the management of drug interactions

Read full text
Authors: Sophie Stark, Benjamin Müller, Manuela Kaspar, David Niedrig
Cited by: 1
References: 27

Abstract

Colchicine features a narrow therapeutic range, and intoxication may cause multiorgan dysfunction. We present a case of a man in his 70s who experienced an accidental colchicine overdose (11 mg over 2 days) and was treated in our intensive care unit (ICU). He presented with haemodynamic instability as well as reduced consciousness and subsequently developed anuric renal failure, respiratory failure, thrombocytopenia, leucopenia, cardiac arrhythmias and gastrointestinal paresis. In addition to administering charcoal to reduce colchicine absorption via enterohepatic recirculation, therapy was mainly supportive, focusing on avoiding any drugs that might delay colchicine elimination, that is, inhibitors of cytochrome P450 3A4 and the P-glycoprotein pathway. After 58 days in the ICU, the patient was transferred to a specialised facility to recover from his severe ICU-acquired muscle weakness.

Fields of Study & Subjects

Gout Hyperuricemia Uric Acid Inflammasome and immune disorders Interstitial Lung Diseases and Idiopathic Pulmonary Fibrosis

Publication details

Journal / source
BMJ Case Reports
Publisher
BMJ
Volume
19
Issue
1
Pages
e267661–e267661
Publication date
1 January 2026
Language
EN